8 doctors weighed in:
I have a habit of "biting my cheeks". I find myself doing it without knowing it. Is it "normal" and how do I stop?
8 doctors weighed in

Dr. Philip T. Reynolds
General Practice
2 doctors agree
In brief: Situational habit.
I used to do the same thing when i would find myself in intense competitive situations.
I gave myself something else to do in order to save my cheeks. Sugarless gum. I no longer chew much gum but the cheek biting habit is gone. Consider current medications, dietary deficiencies, anxiety, malaligned or poolry occluding teeth as causes. A visit to your md, or dentist might be helpful.

In brief: Situational habit.
I used to do the same thing when i would find myself in intense competitive situations.
I gave myself something else to do in order to save my cheeks. Sugarless gum. I no longer chew much gum but the cheek biting habit is gone. Consider current medications, dietary deficiencies, anxiety, malaligned or poolry occluding teeth as causes. A visit to your md, or dentist might be helpful.
Dr. Philip T. Reynolds
Dr. Philip T. Reynolds
Thank
2 doctors agree
In brief: Anxiety!!!
This could be a sign of anxiety.
The stopping it might no be as simple as it sounds, you would have to be constantly aware of the behavior and slowly modify it until you are able to stop it before it starts

In brief: Anxiety!!!
This could be a sign of anxiety.
The stopping it might no be as simple as it sounds, you would have to be constantly aware of the behavior and slowly modify it until you are able to stop it before it starts
Dr. Antonio Garcia Merino
Dr. Antonio Garcia Merino
Thank
Dr. K. Olson
Psychiatry
1 doctor agrees
In brief: Could be a problem
Although usually innocent and likely due to anxiety, sometimes it can be secondary to medications.
Reglan, antipsychotics, antidepressants, anti-nausea medicines, and miscellaneous other meds can cause tardive dyskinesia. This is a potentially disfiguring involuntary tic that may not discontinue with medication cessation. Dental problems?. Compulsions are typically responsive to ssri, cbt, buspar (buspirone).

In brief: Could be a problem
Although usually innocent and likely due to anxiety, sometimes it can be secondary to medications.
Reglan, antipsychotics, antidepressants, anti-nausea medicines, and miscellaneous other meds can cause tardive dyskinesia. This is a potentially disfiguring involuntary tic that may not discontinue with medication cessation. Dental problems?. Compulsions are typically responsive to ssri, cbt, buspar (buspirone).
Dr. K. Olson
Dr. K. Olson
Thank
Read more answers from doctors